Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 48, NWS Lincoln, IL

August 6, 2023Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Aug 6, 2023, 6:24 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2023, 6:24 PM CDT (23:24 UTC)
Expired
Aug 6, 2023, 7:00 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:46 PM CDTTORNADO3 Ne Taylorville, ILSeveral homes and garages were damaged along 1600 East Road. Numerous trees and power poles were snapped as well.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WFUS53 KILX 062324
TORILX
ILC021-167-070000-
/O.NEW.KILX.TO.W.0048.230806T2324Z-230807T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
624 PM CDT Sun Aug 6 2023

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Central Christian County in central Illinois...
  Central Sangamon County in central Illinois...

* Until 700 PM CDT.
    
* At 624 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Bulpitt, or 11 miles northwest of Taylorville,
  moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Taylorville around 635 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3959 8950 3966 8949 3965 8907 3953 8907
TIME...MOT...LOC 2324Z 275DEG 30KT 3963 8945 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Auten
1 follow-up statement
500 
WWUS53 KILX 062330
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
630 PM CDT Sun Aug 6 2023

ILC021-167-070000-
/O.CON.KILX.TO.W.0048.000000T0000Z-230807T0000Z/
Christian-Sangamon-
630 PM CDT Sun Aug 6 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
CHRISTIAN AND CENTRAL SANGAMON COUNTIES...
    
At 630 PM CDT, a confirmed tornado was located over Edinburg, or 9
miles northwest of Taylorville, moving east at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Taylorville around 635 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3959 8950 3966 8949 3965 8907 3953 8907
TIME...MOT...LOC 2330Z 274DEG 29KT 3963 8940 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Auten

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 6, 2:30 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
230 PM CDT Sun Aug 6 2023

.SYNOPSIS...
Issued at 230 PM CDT Sun Aug 6 2023

Severe storms and localized flash flooding are possible into the
evening and overnight hours. Lows tonight should hover in the mid-to-
upper 60s. Showers and cloudy conditions to linger into Monday. More
chances for showers and thunderstorms return by mid week.
Temperatures remain seasonable through the week.

&&

.DISCUSSION...
Issued at 230 PM CDT Sun Aug 6 2023

-------------------[Discussion]-------------------

Today's main story is the severe weather risk this evening. Models
are trending to agree that the timing of this system should be 4PM
to approximately midnight. There is sufficient moisture in the
atmosphere, but dewpoints aren't all that impressive. The effective
bulk shear shown on the NAM 3km and HRRR models 12z.6 runs have
values of 40-55 kts. The CAPE values are not all that impressive.
The surface is slightly capped, which the surface heating will be
minimized by the cloud moving overhead. There was a short break in
the clouds between last nights MCV circling to our northeast and
the incoming low pressure system. The MLCAPE shows 1500-2200 J/kg
along and south of a Schuyler Co to Crawford Co line. North of
this line has the higher values of CIN. The storms that develop
will be supported mainly by the high shear values. This is a
classic case of a high shear / low CAPE day in central Illinois.

SPC has the majority of the CWA in a slight risk for severe weather.
Part of the CWA in a 15% hatched area for sig hail. After looking at
the environment and hail parameters. It may be difficult, but not
impossible, to get any sig hail. Lapse rates aren't supportive of
large hail. The area they have circled with a 5% tor is about where
I believe will be the area of interest this evening for severe
weather. There is a 15% risk for wind. DCAPE values of near 1000
J/kg support that there may be some strong, and potentially
destructive, wind gusts within the storms.

Today has a risk for some flash flooding on top of the severe
threat. The area of interest for any localized flash flooding is
primarily north of I-72, however if there is a cell that is
proficient in rainfall can cause localized flooding south of I-72.
NAM model soundings for several locations in central/southeastern
Illinois show a long, skinny CAPE profile, PWAT values of 1.9 to 2.2
inches, and a deep warm precip process layer. There was sufficient
precipitation yesterday, that there may some issues in the urban
areas of the CWA, especially the northern half of the CWA. The
ground is well saturated. The low-level jet is expected to
strengthen which will push more moisture into central Illinois. If
we get rain rates of greater than 1.5"/hr or 2.5" in 6 hours,
problems may arise for localized areas. WPC has the majority of
Illinois in a slight risk for excessive rainfall.

After today, showers and cloudy conditions linger into Monday as the
surface low finishes moving through the area. Tuesday looks to be
dry before wetter conditions return for the remainder of the week.
Temperatures remain seasonable through the forecast, with highs in
the 80s and lows in the 60s.

Delaney

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1242 PM CDT Sun Aug 6 2023

It's a complex forecast today, with a mix of MVFR and VFR
ceilings early this afternoon across the east associated with an
MCV centered in northern Indiana and multiple waves of storms
expected through the late evening. The first round is just a
broken line of showers that has produced an occasional strike of
lightning, while the round that arrives after about 22z/5pm will
have the potential to produce frequent lightning, strong wind
gusts, and localized hail. Overnight tonight, northerly flow
behind the surface low will advect cooler air across a moistened
boundary layer to result in areas of fog (locally dense) and low
stratus.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ027>031-036>038.

&&
Hazardous weather outlook, Aug 6, 3:31 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Sun Aug 6 2023

ILZ027>031-036>038-072045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
331 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Another round of thunderstorms is expected late this afternoon
through tonight. Some of these storms could be severe with damaging
wind gusts, large hail, and an isolated tornado possible.

In addition, heavy rain is possible, which when factoring in the
saturated ground conditions from Saturday's rainfall, could result in
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional storms are possible Wednesday and Friday. It is too early
to determine the severe threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 pm to 11 pm.

Expected storm motion is toward the east southeast around 25 to 30
mph.

ILZ040>057-061>063-066>068-071>073-072045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
331 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Another round of thunderstorms is expected late this afternoon
through tonight. Some of these storms may be severe with damaging
wind gusts, large hail, and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional storms are possible Wednesday and Friday. It is too early
to determine the severe threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 pm to 11 pm.

Expected storm motion is toward the east southeast around 25 to 30
mph.

Delaney

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:47 AM CDTFlood WatchILXFulton, Knox, McLean, Marshall, Peoria, Stark and 2 more21 hr
Aug 6, 4:03 PM CDTSevere Thunderstorm WarningILXCass, Schuyler27 min
Aug 6, 4:16 PM CDTTornado WarningILXCass29 min
Aug 6, 5:17 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon28 min
Aug 6, 6:09 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon36 min
Aug 6, 6:42 PM CDTSevere Thunderstorm WarningILXChristian, Macon33 min
Aug 6, 6:54 PM CDTSevere Thunderstorm WarningILXChristian36 min
Aug 6, 6:57 PM CDTTornado Warning Tornado observedILXChristian, Shelby33 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.